Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 99, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 8, 2003, 5:10 PM CDT for Ford County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 5:10 PM CDT (22:10 UTC)
- Expired
- Jul 8, 2003, 5:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Ford County, IL
The radar
The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLOT 082210
SVRLOT
ILC053-082230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
512 PM CDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FORD COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 530 PM CDT
* AT 515 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
PAXTON...MOVING SOUTHEAST AT 40 MPH.
THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WINDS OF 60 TO
75 MPH.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 4039 8803 4040 8847 4060 8847 4055 8810
4050 8810 4049 8793 4041 8793
$$
MERZLOCK
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:00 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 8, 4:00 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT TUE JUL 8 2003 CORRECTED TO ADD FLOOD WATCH INFO PUBLIC DISCUSSION FOR PM GRIDS/FCSTS... WAVES OF TSRA MOVG E ACROSS CWA...WITH MOST INTENSE ALONG AND JUST N OF SFC BNDRY FM NRN IN WSW ACROSS IL TO NEAR MO/IA BORDER. EXPECT AT LEAST ONE MORE ROUND AS SHORT WAV TROF SE MN/IA/NW MO MOVS ACROSS MID MS VALLEY THIS EVE. WHILE FAR NRN COUNTIES RCVD HVY RA THIS MORNING...HEAVIEST THIS AFTERNOON HAS BEEN NEAR IL AND KANKAKEE RIVER VALLEYS AND EXPECT HEAVIEST THIS EVE TO BE IN THE SAME AREA NEAR BNDRY SO HAVE FLOOD WATCH COUNTIES ALONG AND S. TEMPORARY BREAK LATER TONIGHT BEFORE NEXT ROUND OF TSRA BREAKS OUT/OVERSPREADS REGION WED WITH UPR LOW OVR MT MOVG ESE ACROSS DKTS TO SRN MN/NRN IA BY 00Z THU AND RESULTING SFC DEVELOPMENT INCREASING LOW LEVEL CONVERGENCE ALONG AND LIFT OVR BNDRY WHICH REMAINS ACROSS NRN IL. CONT THREAT OF TSRA WED NIGHT AND THU AS UPR LOW SLOLY PROGRESSES EWRD ACROSS REGION...THEN ENDS THU NIGHT AS IT OPENS AND LIFTS NEWRD INTO GRTLKS. .CHI...FLOOD WATCH TONIGHT ALONG AND S OF KANKAKEE AND ILLINOIS RIVERS. TRS AVIATION DISCUSSION FOR 18Z TAFS: MAIN PROBLEM THIS TAF PERIOD WILL BE TO PINPOINT TIMING ON WAVES OF TSTMS THAT WILL BE MOVING ACRS TERMINALS THIS AFTN AND TNGT. STG STNRY SFC BOUNDARY WILL REMAIN IN PLACE FROM NR KANKAKEE RVR IN NWRN IN WWD ALG CORRIDOR S OF I-80. SATLT IMAGERY SHOWS TCU DVLPG RPDLY ALG THIS BOUNDARY AND EXPECT ZONE FROM E OF MLI TO IKK TO FILL IN WITH TSTMS NXT HR OR TWO. WAVE OF STMS E OF QUAD CITIES SHUD MOVE INTO RFD AREA SHORTLY...AND INTO NERN IL ARND 19ZZ. ANOTHER WAVE OF POTLY SVR TSTMS NOW MOVG THRU CNTRL/ERN IA WILL BE MOVING INTO TERMINAL AREA ARND 21Z. FOR NOW...WILL KEEP TERMINALS QUIET AFTER THE WAVE OF IA STMS MOVES THRU ERLY THIS EVENING...BUT THUNDER COULD ERUPT AGAIN AT ANY TIME. OVERALL CIGS COND WILL BE VFRTHIS AFTN XCP IN AND NR TSTM CLUSTERS. WITH RAIN COOLED AIR IN LOW LVLS TNGT EXPECT CIGS TO LOER TO MVFR. VIS GENLY OK TOO XCP LCLLY IFR IN TSTMS. WITH SFC BOUNDARY S OF TERMINALS...GENL WIND FLOW WILL BE FROM NE-ENE ARND 10 KTS. MERZLOCK
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 1 hour 25 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 7 PM FOR
AREAS MAINLY ALONG AND SOUTH OF I 80. A LULL IN THE ACTIVITY IS
EXPECTED BETWEEN 7 PM AND 3 AM WEDNESDAY...WITH ANOTHER THREAT OF
SEVERE STORMS AFTER 3 AM FOR ALL AREAS. THE GREATEST SEVERE WEATHER
THREATS ARE DAMAGING WINDS AND LARGE HAIL.
A LINE OF THUNDERSTORMS NEAR I 39 AT 340 PM...WILL CONTINUE TO MOVE
EASTWARD ACROSS THE REGION THROUGH 7 PM. AFTER 3 AM WEDNESDAY...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE
REGION BRINGING ANOTHER CHANCE OF SEVERE WEATHER.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL BE
POSSIBLE WHERE HEAVY RAIN PERSISTS...ESPECIALLY FOR AREAS SOUTH OF
INTERSTATE 80.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY FOR
THE ENTIRE AREA. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...LARGE HAIL AND THE POSSIBILITY OF TORNADOES.
LOW PRESSURE WILL MOVE EAST ACROSS THE MIDWEST WEDNESDAY AND
WEDNESDAY NIGHT. A TRAILING COLD FRONT FROM THIS LOW WILL PUSH
ACROSS THE AREA WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF THE FRONT.
HEAVY RAINFALL WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TODAY...TONIGHT AND WEDNESDAY.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
STEFKOVICH/MERZLOCKIn the hours before
Special weather statement, Jul 8, 1:54 PM CDT, 3 hours 16 minutes before
ILZ003>006-081910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 154 PM CDT TUE JUL 8 2003 SEVERE THUNDERSTORM WATCH NUMBER 679...WHICH WAS IN EFFECT FOR WINNEBAGO...BOONE...MCHENRY...AND LAKE COUNTY IN ILLINOIS HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY LATER TODAY. A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTHERN ILLINOIS. THIS IS A POTENTIALLY SERIOUS SITUATION AND ADDITIONAL WATCHES MAY BE ISSUED. ASK
Special weather statement, Jul 8, 2:17 PM CDT, 2 hours 53 minutes before
ILZ003>006-081950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 217 PM CDT TUE JUL 8 2003 SEVERE THUNDERSTORM WATCH NUMBER 679...WHICH WAS IN EFFECT FOR WINNEBAGO...BOONE...MCHENRY...AND LAKE COUNTY IN ILLINOIS HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY LATER TODAY. A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTHERN ILLINOIS. THIS IS A POTENTIALLY SERIOUS SITUATION AND ADDITIONAL WATCHES MAY BE ISSUED. ASK
Local storm report, Jul 8, 2:58 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
258 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0146 PM 6 N OTTAWA IL 1 INCH HAIL
07/08/03 LASALLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0146 PM 6 N OTTAWA IL 1 INCH HAIL
07/08/03 LASALLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 8, 4:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
446 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM GURNEE IL 1 INCH HAIL
07/08/03 LAKE REPORTED BY PUBLIC.Local storm report, Jul 8, 4:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
448 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 5 S RENSSELAER IN FLOOD
07/08/03 JASPER MINOR STREET FLOODING
ALONG TRIBUTARY TO
TIPECANNOE RIVERLocal storm report, Jul 8, 5:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
508 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM GIBSON CITY IL WIND DAMAGE
07/08/03 FORD UTILITY POLE LEANED
OVER, SMALL TREES BLOWN
OVER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:23 PM CDT | Severe Thunderstorm Warning | LOT | Lee | 52 min |
| Jul 7, 9:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 28 min |
| Jul 7, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 34 min |
| Jul 7, 9:35 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 25 min |
| Jul 7, 9:54 PM CDT | Severe Thunderstorm Warning | LOT | Will | 51 min |
| Jul 7, 10:02 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 43 min |
| Jul 7, 10:26 PM CDT | Special Marine Warning | LOT | 2 hr | |
| Jul 7, 10:35 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 40 min |
| Jul 8, 9:10 AM CDT | Special Marine Warning | LOT | 80 min | |
| Jul 8, 9:13 AM CDT | Severe Thunderstorm Warning | LOT | Lake | 17 min |
| Jul 8, 1:31 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 59 min |
| Jul 8, 2:00 PM CDT | Tornado Warning | LOT | LaSalle, Livingston | 30 min |
| Jul 8, 2:09 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee | 51 min |
| Jul 8, 2:11 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 49 min |
| Jul 8, 2:32 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 28 min |
| Jul 8, 4:33 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.